Was this reaction normal?

  1. Ok, I have just recovered from a two-week bout of Bronchitis. I had it for a week before I visited the doctor (no health insurance right now), and I heard myself start to "wheeze" when I fully exhaled, and that sound scared me so I went in. I was afraid I had pneumonia.

    I was on a breathing treatment for an hour, and he gave me a Z-pack, inhaler, a prescription for one of those steriod packs (for 5 days, declining dosage), and told me to take Robotussin DM for Congestion. They gave me a shot of steriods at the office and told me to start the pack the next day. Ok, we are all set.

    I followed everything to the letter, but here is what happened.

    I went a full 3 days without sleeping. It drove me nuts. Not only that, my appetite was completely dead, and to drink anything, made me sick. I also had this feeling of pressure in my head like it was going to explode and my ears felt like they needed to "pop" but didn't.

    I got down to the last two days of the steriods, before someone told me it sounded like it was sending my blood pressure through the roof, and I stopped taking them (yeah, I know you aren't supposed to do that). I just couldn't tolerate going another day and not sleeping.

    Why didn't the doctor warn me about any of these side affects? Was the steriods really necessary?

    I am totally fully recovered, no meds, I'm done with everything, I'm just curious as to why...I've just never taken anything that had such a severe affect.
    •  
  2. 9 Comments

  3. by   Tweety
    I'm not sure about the side effects of steroids, but I've never heard that one about the head pressure. Usually the Pharmacist is the one now adays that does a lot of the education. It's also up to us to read up on the meds we are taking.

    I do know inhalers cause sleeplessness in some people. Steriods also commonly cause nervousness and restlessness.

    Probably since you were sick for a week prior, and had wheezing is why you were started on the steriods, the wheezing probably being the deciding factor. Not necessarily a bad idea with the symptoms you describe, as steriods are well known for the respiratory anti-inflammatory properties.

    Did you actually take your blood pressure? You stated someone said "it sounds like your blood pressure is being sent through the roof", which isn't necessarily good advice without confirmation.

    I'm glad you're doing well. Steriods are a bear, with many side effects and I don't blame you for being wary of them, I'm not sure I'd take them unless I was extremely ill.
    Last edit by Tweety on Oct 27, '06
  4. by   mamason
    Some of the symptoms you were describing sound like side effects that go along with taking steriods.
  5. by   TazziRN
    As for the doc not telling you about it, that's common. All pharmacists offer the opportunity for you to talk with the pharmacist about new meds, you should do that if you're taking something you're not familiar with.

    The doc I'm seeing now, I started seeing three years ago when I got pregnant. The first time he prescribed something for me and started explaining side effects, I about fell off the table. I had never had a doc do that before!
  6. by   ParrotHeadRN
    My spouse has needed steroids several times for different reasons, and she does not sleep when she takes them. They make her crazy! I promised the next time she had to take steroids, we'd make sure to get her a good sleeping pill. She hates steroids but she has MS and asthma and does require them occasionally.

    Good luck and I'm glad you are feeling better!

    PH
  7. by   cardiacRN2006
    Everytime I've had a bout of bronchitis bad enough to warrant a dr's visit I've received steroids. I'm suprised that you didn't know of their side effects, and I'm even more suprised that the pharmacist didn't tell you as well. My DH has been on steroids many times this year, and they still take us aside to talk to us about the side effects. For me, I feel as if I could rule the world! I have so much energy! For my DH, he goes insane. He literally becomes an emotional mess. So, he doens't take them anymore-even though he needs them.
    Steroids and Breathing problems go hand in hand.
  8. by   gr8rnpjt
    Where I live, every pharmacy prints out drug information on every prescription I take. If the rx was given to you in the hospital they should have had a patient information sheet to go with it.
    As a health professional, you should know that and all you had to do was open your mouth and ask, if you had any concerns. No one is going to go up to you and tell you all the bad side effects to expect, because psychologically, that may set you up to exhibit the exact symptoms they told you to expect. If you work in a hospital surely you have access to drug books and PDR's. Why did you expect to be spoon fed the side effects?
    I agree with the other poster. You should have checked your bp prior to stopping your prednisone.
  9. by   OB_or_NICU_hopeful
    My husband has Ulcerative Colitis and takes Prednisone with flare-ups.....it is such a powerful drug. It adds weight in strange places (his jaws) and he had to begin seeing a cardiologist for uncontrolled HBP. He weaned off of it about a month ago and had an "episode" at work. He passed out and fell flat on his face (and broke his nose). They think that due to weaning off the Pred, his BP medicine lowered his BP TOO MUCH. Geez, it's nasty stuff up until the end!!!! However, he ate CONSTANTLY while on the drug. I'm not a nurse, but wanted to share an experience with steroids.
  10. by   BSNtobe2009
    Quote from gr8rnpjt
    Where I live, every pharmacy prints out drug information on every prescription I take. If the rx was given to you in the hospital they should have had a patient information sheet to go with it.
    As a health professional, you should know that and all you had to do was open your mouth and ask, if you had any concerns. No one is going to go up to you and tell you all the bad side effects to expect, because psychologically, that may set you up to exhibit the exact symptoms they told you to expect. If you work in a hospital surely you have access to drug books and PDR's. Why did you expect to be spoon fed the side effects?
    I agree with the other poster. You should have checked your bp prior to stopping your prednisone.
    Just an FYI....I'm not a nurse.
  11. by   BSNtobe2009
    Quote from OB_or_NICU_hopeful
    My husband has Ulcerative Colitis and takes Prednisone with flare-ups.....it is such a powerful drug. It adds weight in strange places (his jaws) and he had to begin seeing a cardiologist for uncontrolled HBP. He weaned off of it about a month ago and had an "episode" at work. He passed out and fell flat on his face (and broke his nose). They think that due to weaning off the Pred, his BP medicine lowered his BP TOO MUCH. Geez, it's nasty stuff up until the end!!!! However, he ate CONSTANTLY while on the drug. I'm not a nurse, but wanted to share an experience with steroids.
    See, other than the eating part, that sounds like what happened to me. The day after I stopped taking the steriods, I went to pick my daughter up from her nanny (who had her for 2 weeks straight..that is how sick I was), we went to the Walmart to stock up on groceries, and I was a little dizzy, but not too bad. When I got home and started putting up the groceries, the entire room started spinning...I put my daughter in her crib and called one of my friends, told her to come over immediately b/c I thought I was going to pass out.

    It was the exact same sensation that I got when I was in the hospital after giving birth (I had PIH), but when they gave me the blood pressure meds, it dropped too low, and I passed out at the hospital. My friend came over and after a couple of hours, I felt perfectly normal, so her and I called each other on the phone all the next day as a safety precaution.

    I did call the doctor's office to ask about my blood pressure but they wanted me to come in for an office visit and were going to charge me again, and I just absolutely didn't have the money.

    I'm not really used to asking about side effects for drugs, I guess because I have never been prescribed anything that had any that were that pronounced. The pharmacist didn't say anything, and the only thing the doctor said was to wait a day before starting them.

    I really appreciate everyone's responses, but it's a lesson for me, in the future, to ask about side effects if I'm taking something brand new. I've just never taken anything that kicked my &%@! like that stuff did!

close